Alert archive / Hawaii / Flash Flood Warnings in 2022
Flash Flood Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 2, 2022, 9:03 AM HST for Kauai County, Hawaii. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2022, 9:03 AM HST (19:03 UTC)
- Expired
- Oct 2, 2022, 10:45 AM HST
- In force
- 102 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 23 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 7.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 984 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
291
WGHW50 PHFO 021903
FFWHFO
HIC007-022100-
/O.NEW.PHFO.FF.W.0008.221002T1903Z-221002T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
903 AM HST Sun Oct 2 2022
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 1100 AM HST.
* At 903 AM HST, radar indicated heavy showers and storms impacting
Kauai, with additional moderate to heavy showers developing and
moving ashore from the northeast. Peak rainfall rates of 1 to 2
inches per hour can be expected. Portions of Kauai have already
received over 3 inches in the past 3 hours. Water levels have
risen quickly in the Wainiha and Hanalei streams, which will
likely continue through the late morning hours.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Lihue, Kapaa, Kalaheo, Kekaha, Princeville, Kilauea, North Fork
Wailua Trails, Lawai, Omao, Kokee State Park, Wailua Homesteads,
Hanalei, Hanapepe, Wainiha, Na Pali State Park, Koloa, Haena,
Waimea, Wailua and Poipu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 1100 AM HST if flooding
persists.
This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for The island of Kauai in Kauai County.
LAT...LON 2222 15933 2216 15930 2215 15928 2205 15932
2196 15932 2195 15934 2193 15934 2186 15944
2188 15962 2194 15968 2198 15978 2206 15980
2216 15974 2224 15958 2222 15952 2225 15949
2224 15943 2225 15940
FLASH FLOOD...RADAR INDICATED
$$
AG/LT1 follow-up statement
817
WGHW70 PHFO 022045
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1045 AM HST Sun Oct 2 2022
HIC007-022055-
/O.CAN.PHFO.FF.W.0008.000000T0000Z-221002T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1045 AM HST Sun Oct 2 2022
...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI
COUNTY...
The heavy rain has moved offshore and no longer poses a threat.
Water levels in streams are trending down and Kauai Emergency
Management reports no impacts at this time.
LAT...LON 2222 15933 2216 15930 2215 15928 2205 15932
2196 15932 2195 15934 2193 15934 2186 15944
2188 15962 2194 15968 2198 15978 2206 15980
2216 15974 2224 15958 2222 15952 2225 15949
2224 15943 2225 15940
$$
AG/LTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 3:50 AM HST, 5 hours 13 minutes earlier.
Area forecast discussion, Oct 2, 3:50 AM HST, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 350 AM HST Sun Oct 2 2022 .SYNOPSIS... A cold front will move in from the north this morning, stall near Maui tonight and dissipate Tuesday. Widespread rain and building trade winds are expected to accompany this frontal passage. An area of tropical moisture will move over the Big Island during the second half of this week. && .DISCUSSION... An east to west oriented cold front is moving south over the island of Kauai early this morning. Infrared satellite shows this front as a 200 mile wide band of showery low clouds with embedded thunderstorms along the southern edge. The 12Z Lihue sounding shows an unstable vertical profile with a precipitable water value of 1.75 inches. Showers have already picked up over the windward coastal waters of Kauai and Oahu this morning, and will move over both islands in the next couple of hours, and then over Maui County later today. Trade winds will briefly strengthen today along the front due to high pressure building behind this boundary, but should begin to weaken by tonight. While the trades will focus more of the rainfall across windward areas, both windward and leeward areas of smaller islands will see widespread showers today. Isolated thunderstorms are also possible today and tonight across the smaller islands. The front will pass Kauai by the end of today, and Oahu tonight with drier air moving in behind. The front will stall over Maui or the northern end of the Big Island on Monday and Tuesday and trades will keep showers moving across this area over the next couple of days as the front dissipates. The rest of the Big Island will stay a bit drier than the rest of the state. An area of tropical moisture will pass to the south during the second half of the week. The the northern edge of this moisture will likely hit the Big Island Thursday through Saturday and focus showers across the windward and southeast portions of the island. Some of this moisture may spread far enough north that the trade winds will carry a small bit of it over the smaller islands. && .AVIATION... A front will move into the smaller islands today, bringing numerous to widespread showers and MVFR cigs/vsbys along with it. Windward areas will have the highest potential for reduced cigs/vsbys, with some IFR conditions not out of the question. The front will likely stall out somewhere in the vicinity of Maui County tonight, keeping unsettled conditions in place here, while some improvement will be possible over Kauai and Oahu. Additionally, a few thunderstorms will be possible along and near the front today and tonight. Drier conditions will prevail during the next 24 hours over the Big Island as the front should remain north of the area. A few convective showers can be expected as a result of daytime heating however. AIRMET Sierra is in effect for mountain obscuration over windward sections of Kauai. This AIRMET will likely be required for additional areas, including leeward locales later today. && .MARINE... The southern advancement of a cold front across the northern Hawaiian offshore waters this morning will maintain moderate to fresh northeasterlies to the north of this boundary...moderate trades south of it. As the front nears the islands today, northeast winds will slightly strengthen over the windward coastal Kauai and Oahu (possibly Maui) waters. The front will stall out and dissipate over the state through Tuesday, with generally moderate easterly trades prevailing through the middle of the week. The mid to late week regional pressure will remain weak across the state from a Gulf of Alaska low blocking high pressure from re-establishing itself north of the area. This will result in late week light to gentle trades. The recent moderate size, medium period northwest swell that lifted surf along the north-facing shores of Kauai, Oahu and Maui Saturday will shift to a more northerly direction today as it continues to decline through Monday. The next moderate size, medium period north to northeast swell originating from a low northeast of the islands will begin arriving Monday afternoon and evening. Surf associated with this swell should peak surf below High Surf Advisory (HSA) levels by late Monday and hold through Tuesday. A gale in the western Aleutians Sunday will push a north swell southeast toward the islands the next couple of days. This slightly larger, medium period swell may reach the state by Thursday and peak surf to near HSA heights along north-facing shores Friday. A small, medium period south swell arriving today will lead to slightly higher south-facing shore surf that will hold through mid week. Surf along east-facing shores will remain small through the upcoming week in response to lighter trades over and upstream of the islands. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Foster AVIATION...Jelsema MARINE...Blood
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:21 AM HST | Areal Flood Advisory | HFO | Kauai | 102 min |
Nearby
Flash Flood Warnings in Hawaii, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.